FRESNO COUNTY, Calif. (KSEE/KGPE) – Wednesday is International Overdose Awareness Day, and local doctors say we are at epidemic levels of drug overdoses in the Central Valley.

In Fresno County alone, more than 600,000 fentanyl pills have been seized in the last four years, according to the sheriff’s office.

“I don’t want another parent to feel this pain of losing a child,” said Elaine Hudson. 

Elaine Hudson lost her son to a fentanyl overdose and said if she had Narcan in her home, it could have made a big difference.

“The pill that Frankie got was mostly fentanyl, unison, and aspirin. Frankie had six times the lethal dose of fentanyl in his system” added Hudson.

On Wednesday, Community Regional Medical Center had Narcan demonstrations for Opioid Awareness Day. They showed people how to use it and shared information that could potentially save a life.

“You really just have to pick it up, push the plunger in, inside somebody’s nostrils, and just wait about 90 seconds,” said Rais Vohra, Professor of Emergency Medicine and Clinical Pharmacy at UCSF Fresno. 

Professor Vohra said we’re at epidemic levels of drug overdose in Fresno and it’s a hard conversation we need to have.

“This is a problem that really festers in isolation part of it is related to the fact that it’s so stigmatizing to have a loved one in the family or be a patient yourself who struggles with drugs, people do not need to feel alone” said Vohra. 

Breaking down the numbers, the Fresno County Sheriff’s Office said the number of fentanyl pills seized has skyrocketed in the last four years.

Just this year, authorities seized nearly 400,000 pills. That’s five times the amount seized in 2019, which was a little over 70,000 pills.

“The pills that Frankie got were pressed pills made from a drug dealer. I found the baggy in his room the next day after he passed away” added Hudson. 

The program gave out free Narcan to anyone that wanted to take one home.

Doctors said when using Narcan, you can always give a person a second dose if they don’t respond to the first immediately.

“We can teach people how to use it, we can teach people what the signs of overdose looks like with opioids and we teach people how to give naloxone and walk away with it in their hand, just in case they need to use it” said Vohra. 

Doctors said if you need help, you can walk into any emergency room and ask for resources they’ll give you Narcan, no questions asked.